Lamictal & Sexual Function
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:   Lamictal & Sexual Function


Hi,

I have a possible soft BP diagnosis. I've discussed this with both my therapist and  psychiatrist and the verdict is unclear. Based on family history, anxiety and recurrent dysthymia seem more likely. Regardless of the the DX, I started Lamictal a few weeks ago. I reacted pretty badly to the starting dose of 12.5 mg/day: tiredness, increased agitation, then eventually a levelling out in mood, possibly a little above where I started.

Both when I started at 12.5 mg/day and when increasing to 25 mg/day I got some pretty intense aches in my lower back and groin. They subsided in each case, to a large extent. but some achiness and tightness seems to remain. But they seem to remain, waxing and waning in intensity.

The ache/tightness in my groin is the more troublesome, since I believe it to be  associated with some loss of sexual function. Basically, it feels as if my prostate is being somehow pinched, which interferes with my erectile function. (I'm male, obviously.)

I am wondering if you have heard of this sort of a reaction before. I do think it is associated with the Lamictal, since there were no other significant changes to my lifestyle and medication/supplement regimen over that time. Is this something that is likely to subside over time? Or, have you expereinced patients who respond with lower back/groin pain for whom it never goes away?

Also, I attempted to go up to 50 mg/day a few weeks ago, which turned out to be a very bad experience. One day of tiredness. Then a day of what I can only describe as "hypomania": too much energy, agitation, constant and unfocussed thinking (almost racing). This makes me think that my "up" periods in the past might not have been genuine hypomania, since they seem much calmer in retrospective comparison. (Rather, they might correspond to reductions in my self-critical anxiety, which is the predominant feature of my mental ill-health.)

The following two days I experienced increasing anxiety (and concomitant tiredness), culminating with a (clinical) panic attack. I will grant that there were other stressors involved, but I feel as if the Lamictal fundamentally destabilized me. I reduced my dose back to 25 mg, and added Xanax to settle me down.   I am still at 25 mg, and scared to attempt a dose re-increase. I also feel that Lamictal might not be the medication for me, due to the aches and sexual dysfunction, as well as the fact that I might only fall vaguely within the penumbra of the BP spectrum.

But, I would be very interesting in hearing your thoughts on these reactions. E.g., are they something that you have seen in other patients? Are they likely to be transient?

Any information is greatly appreciated.

Regards,
Henry
 

Dear Henry -- 
Just yesterday I had my first patient on lamotrigine ask whether his sexual function problems might be due to that medication (or another one he is taking).  I may not screen well enough for such problems, but I can tell you I don't hear about this at all with lamotrigine; it made this patient yesterday stand out. I called the company rep' to see if he hears much about such problems; he says no (though obviously he has some stake in believing and reporting the answer to be no).  

However, I have had a very few patients get what looked like some sort of overstimulation effect on lamotrigine.  It looked pretty much like what antidepressants do in people with bipolar disorder, and rather like what you describe, including causing panic attacks.  I've never been absolutely certain the lamotrigine did it; and I've never had a patient who was in a position were we just had to try it again (actually, I've had a couple such folks, but when they tried it again, they tolerated it fine and found it helpful, so perhaps it wasn't the lamotrigine in the first place, for them).  But I do think lamotrigine can do this, although very uncommonly.  

Lamotrigine also has caused bone/joint pain in a few of my patients, and that side effect is on the list of adverse effects of the medication (I know that one, had to go look it up at the time).  That might account for some of the back pain, perhaps.  

Dr. Phelps
 


Published July, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?